Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 213, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 18, 2024, 5:59 PM EDT for Morris County, Sussex County, New Jersey. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2024, 5:59 PM EDT (21:59 UTC)
- Expired
- Aug 18, 2024, 6:17 PM EDT
- In force
- 18 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Morris County, NJ, Sussex County, NJ
The radar
The Philadelphia radar (KDIX), 117 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:02 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
323
WUUS51 KPHI 182159
SVRPHI
NJC027-037-182245-
/O.NEW.KPHI.SV.W.0213.240818T2159Z-240818T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
559 PM EDT Sun Aug 18 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Western Morris County in northern New Jersey...
South central Sussex County in northwestern New Jersey...
* Until 645 PM EDT.
* At 559 PM EDT, a severe thunderstorm was located over Succasunna,
or 10 miles west of Morristown, moving north at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Newton, Hopatcong, Mount Arlington, Franklin, Mendham, Stanhope,
Netcong, Ogdensburg, Chester, Branchville, Andover, Lake Mohawk,
Succasunna, Succasunna-Kenvil, Long Valley, Pellettown, Budd Lake,
and Bernardsville.
This includes Interstate 80 in New Jersey between mile markers 23 and
32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Mount Holly NJ.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4118 7458 4074 7461 4075 7480 4089 7479
4091 7477 4093 7479 4119 7478
TIME...MOT...LOC 2159Z 184DEG 20KT 4083 7468
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPS1 follow-up statement
597
WWUS51 KPHI 182217
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
617 PM EDT Sun Aug 18 2024
NJC027-037-182227-
/O.CAN.KPHI.SV.W.0213.000000T0000Z-240818T2245Z/
Morris NJ-Sussex NJ-
617 PM EDT Sun Aug 18 2024
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MORRIS AND SOUTH
CENTRAL SUSSEX COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northwestern New Jersey.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.
LAT...LON 4118 7458 4074 7461 4075 7480 4089 7479
4091 7477 4093 7479 4119 7478
TIME...MOT...LOC 2215Z 184DEG 20KT 4093 7467
$$
MPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:50 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 18, 2:50 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
250 PM EDT Sun Aug 18 2024
.SYNOPSIS...
A cold front that will approach the area tonight. The cold front
will gradually work its way through the area late on Monday into
Monday night with a secondary front passing through on Tuesday. In
its wake, high pressure builds into the region and remains in
control through the end of the week and into next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Overall, a messy forecast continues to be expected for the area
as a washed out warm front lingers near the area, and a cold
front approaches the area this evening and tonight, and
multiple waves of showers and thunderstorms will be possible.
Showers and thunderstorms are starting to develop, primarily in
areas west of the Delaware River/Bay for now, as the next short
wave/vorticity impulse moves across the area. The initial wave
will mostly be focused along and north of the I95/I295
corridor, but as the afternoon progresses, additional
showers/thunderstorms will likely develop across southern New
Jersey and Delmarva.
As we go into the late afternoon and into this evening, the next
round of showers and thunderstorms will move into the area ahead
of the approaching cold front as another short wave/vorticity
impulse approaches from the southwest.
PW values remain 1.75-2.00 inches, so there remains the treat
for heavy rainfall with any showers or thunderstorms. The
additional problem we have is initially storms will be slow
moving and storm motions will be southwest to northeast, so
there will be the potential for training storms. The Flash Flood
watch remains in effect for the areas that were already in
watch, which are the most flood prone areas.
A Severe Thunderstorm Watch remains in effect through 10 pm this
evening. CAPE values continue to increase to 1500-2000+ J/kg,
while shear values will be around 20-30 knots. Although shear
is not overly strong, DCAPE values near 700-800+ J/kg could lead
to some areas of strong/damaging winds.
As the short wave/vorticity impulse that helps lead to the
showers and thunderstorms late this afternoon and evening moves
to our northeast overnight and the front moves offshore, rain
will come to an end. The front likely stalls near the coast, so
there could still be moisture trapped near the area. Some
patchy mist/fog could develop overnight.
On Monday, after any morning fog/mist, most of the day will be
dry. However, a secondary frontal boundary/surface trough is
forecast to move across the area during the afternoon and into
the evening hours. This will bring another round of showers and
isolated thunderstorms to the area. After this boundary moves
through and showers end, drier air will begin moving into the
area.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Tuesday now looks mainly dry. Following the initial frontal passage
the night before, sufficient drying should occur as our dew points
fall back into the 50s. Temperatures will be noticeably cooler as
well with highs only in the mid 70s -- a taste of fall is certainly
on the way. A secondary front will then pass through later Tuesday
causing another push of drier air to surge in from the north and
west, resulting in dew points falling down into the 40s by Tuesday
night. The combination of clear skies and light winds will result in
an efficient night for radiational cooling, so low temps are
forecast to be mainly in the 50s with even some upper 40s into the
Poconos!
Following the passage of the secondary front, high pressure will
build in from the west on Wednesday. Sunny and dry again with
comfortable afternoon temperatures in the mid 70s (mid 60s for the
Pocono Plateau).
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure will center itself near the area on Thursday and
Friday before shifting to our south into next weekend. Aloft, the
area will be situated under the base of a deep upper trough with a
cut-off low centered over interior New England through Thursday. By
Friday, the axis of the trough departs, as rising upper heights
begin to move back toward the region.
All in all, tranquil, dry and seasonably cool weather will be in
place for Wednesday and Thursday. Dry weather conditions will
continue into Friday and Saturday as temperatures return closer to
normal to potentially slightly above normal into next weekend. Enjoy!
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rest of Today...Conditions are now VFR at all TAF sites, and
will remain VFR outside of any showers/thunderstorms. However,
showers and thunderstorms will develop for this afternoon which
could lead to temporary IFR conditions. Winds remain mostly out
of the south to southeast 5-10 knots, with occasional gusts
15-20 knots. Higher gusts possible in convection as well. High
confidence that showers/thunderstorms will develop and lower
conditions, low confidence on timing.
Tonight...Showers and thunderstorms will end during the evening
hours. A brief window of VFR conditions will be possible before
light fog/mist creates MVFR conditions overnight and through
daybreak for many areas. Winds will become light and variable
overnight, although any direction will likely shift to the
southwest to west overnight. Low confidence overall.
Monday...Mostly VFR conditions expected. Chance of showers or
isolated thunderstorms in the afternoon, which could temporarily
lead to lower conditions. Winds will be west to northwest 5-10
knots, with occasional gusts 15-20 knots late in the afternoon.
Moderate confidence.
Monday night...VFR conditions expected. Northwest winds 5-10
knots with gusts 15-20 knots. High confidence.
Outlook...
Tuesday through Thursday...VFR. No significant weather
expected.
&&
.MARINE...
Tonight...Small Craft Advisory remains in effect for the
Atlantic coastal waters ocean as seas build to 5 to 7.
Conditions are expected to remain below advisory levels on the
Delaware Bay. Locally higher winds and waves are possible in
thunderstorms this evening and tonight.
Monday through Monday night...Small Craft Advisory remains in
effect for the Atlantic coastal waters as seas remain 5+ feet.
No marine headlines are expected on the Delaware Bay.
Outlook...
Tuesday...SCA conditions possible early in the morning due to
lingering seas above 5 feet. Otherwise, seas should abate
through the day on Tuesday with no additional marine headlines
expected.
Tuesday night through Thursday...No marine headlines expected. Fair
weather.
Rip Currents...
Large swells associated with Tropical Storm Ernesto will
continue to propagate toward our region through the remainder of
the weekend and potentially into the early portion of the week.
For Today...South-southeast winds around 10-20 mph. Breaking
waves between 4-6 feet possible with a 11 to 13 second period.
As a result, have maintained a HIGH risk for dangerous rip
currents for both the Jersey Shore and Delaware Beaches.
For Monday...South-southwest winds around 10-15 mph. Breaking
waves between 3-6 feet possible with a 11 to 13 second period.
With the upcoming full moon and low tide occurring in the
afternoon, have maintained the HIGH risk for rip currents for
the Jersey Shore. With the wind becoming a bit more offshore
and lower wave heights expected off the Delaware coastline,
have maintained a MODERATE risk for dangerous rip currents for
the Delaware Beaches.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.TIDES/COASTAL FLOODING...
Widespread minor coastal flooding is expected to occur through
at least the Monday night high tide cycle as an approaching
Full Moon, combined with steady south/southeasterly flow, and
swells from passing Tropical Storm Ernesto impact tidal
communities.
Tonight's high tide will bring widespread minor tidal flooding
with a Coastal Flood Advisory in effect for all tidal zones with
the exception of the Chesapeake. Guidance has been underdoing
high tide levels, as it usually does with passing tropical
systems, and have had to nudge up the forecast slightly.
Regardless, some inundation of low lying areas is likely
tonight and possibly Monday night. Still not expecting flooding
to reach moderate levels at this time.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Monday for PAZ054-055-060>062-070-
071-101>106.
Coastal Flood Advisory until 5 AM EDT Monday for PAZ070-071-
106.
NJ...Coastal Flood Advisory until 1 AM EDT Monday for NJZ016.
Flood Watch until 2 AM EDT Monday for NJZ001-007>010-012-013-
015>019.
Coastal Flood Advisory until midnight EDT tonight for NJZ021.
Coastal Flood Advisory from 6 PM this evening to midnight EDT
tonight for NJZ012>014-020-022>027.
High Risk for Rip Currents through Monday evening for NJZ014-
024>026.
Coastal Flood Advisory until 5 AM EDT Monday for NJZ017>019.
DE...Coastal Flood Advisory until 1 AM EDT Monday for DEZ001.
Flood Watch until 2 AM EDT Monday for DEZ001.
Coastal Flood Advisory until midnight EDT tonight for DEZ002.
Coastal Flood Advisory from 6 PM this evening to midnight EDT
tonight for DEZ003-004.
High Risk for Rip Currents until midnight EDT tonight for DEZ004.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ450>455.
&&
SYNOPSIS...MJL
NEAR TERM...Robertson
SHORT TERM...MJL
LONG TERM...MJL
AVIATION...MJL/Robertson
MARINE...MJL/Robertson
TIDES/COASTAL FLOODING...In the hours before
Local storm report, Aug 18, 4:38 PM EDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
438 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM Hail Lower Providence Townsh 40.18N 75.38W
08/18/2024 E0.88 Inch Montgomery PA Public
&&
SFJLocal storm report, Aug 18, 4:54 PM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
454 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Hail 1 WNW Chesterbrook 40.09N 75.48W
08/18/2024 E0.75 Inch Chester PA Trained Spotter
&&
SFJLocal storm report, Aug 18, 5:07 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
507 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Non-Tstm Wnd Dmg 1 SSE Smithfield Twp 41.02N 75.13W
08/18/2024 Monroe PA 911 Call Center
A few trees down. Time estimated from radar.
&&
SFJLocal storm report, Aug 18, 5:10 PM EDT, 49 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Mount Holly NJ
510 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Hail 1 WNW Chesterbrook 40.09N 75.48W
08/18/2024 E0.75 Inch Chester PA Trained Spotter
0350 PM Hail Oaks 40.13N 75.46W
08/18/2024 E0.75 Inch Montgomery PA Public
Report from mPING: Dime (0.75 in.).
0352 PM Hail 1 SE Oaks 40.12N 75.44W
08/18/2024 E0.75 Inch Montgomery PA Public
Report from mPING: Dime (0.75 in.).
0354 PM Hail Lower Providence Townsh 40.18N 75.38W
08/18/2024 E0.88 Inch Montgomery PA Public
0359 PM Hail Collegeville 40.19N 75.45W
08/18/2024 E0.88 Inch Montgomery PA Public
0403 PM Hail 1 NW Eagleville 40.18N 75.43W
08/18/2024 E0.88 Inch Montgomery PA Trained Spotter
0406 PM Hail Skippack 40.22N 75.39W
08/18/2024 E1.00 Inch Montgomery PA Trained Spotter
0407 PM Hail 1 N Skippack 40.23N 75.39W
08/18/2024 E0.50 Inch Montgomery PA Public
Report from mPING: Half-inch (0.50 in.).
0415 PM Non-Tstm Wnd Dmg 1 SSE Smithfield Twp 41.02N 75.13W
08/18/2024 Monroe PA 911 Call Center
A few trees down. Time estimated from radar.
&&Local storm report, Aug 18, 5:13 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
513 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tstm Wnd Dmg 1 SSE Smithfield Twp 41.02N 75.13W
08/18/2024 Monroe PA 911 Call Center
Corrects previous non-tstm wnd dmg report
from 1 SSE Smithfield Twp. A few trees down.
Time estimated from radar.
&&
SFJLocal storm report, Aug 18, 5:45 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
545 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Dmg 1 NNW Byram 40.95N 74.73W
08/18/2024 Sussex NJ Dept of Highways
Tree down on 206. Time estimated from radar.
&&
SFJThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:09 AM EDT | Flash Flood Warning | PHI | Burlington, Camden | 93 min |
| Aug 18, 4:41 AM EDT | Flash Flood Warning | PHI | Burlington, Camden, Mercer | 2 hr |
| Aug 18, 2:17 PM EDT | Special Marine Warning | PHI | 58 min | |
| Aug 18, 2:42 PM EDT | Special Marine Warning | PHI | 93 min | |
| Aug 18, 3:55 PM EDT | Special Marine Warning | PHI | 95 min | |
| Aug 18, 4:04 PM EDT | Severe Thunderstorm Warning | PHI | Warren | 41 min |
| Aug 18, 4:41 PM EDT | Severe Thunderstorm Warning | PHI | Sussex, Warren | 34 min |
| Aug 18, 4:56 PM EDT | Flash Flood Warning | PHI | Warren | 6 hr |
| Aug 18, 5:10 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Morris, Warren | 29 min |
| Aug 18, 5:21 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden | 39 min |
| Aug 18, 5:31 PM EDT | Flash Flood Warning | PHI | Hunterdon, Warren | 6 hr |
| Aug 18, 5:38 PM EDT | Flash Flood Warning | PHI | Sussex, Warren | 4 hr |
| Aug 18, 5:47 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Sussex | 43 min |
| Aug 18, 5:47 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Mercer, Middlesex, Monmouth | 58 min |
| Aug 18, 5:51 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Somerset | 24 min |
| Aug 18, 6:01 PM EDT | Flash Flood Warning | PHI | Hunterdon, Morris, Somerset, Sussex, Warren | 6 hr |
| Aug 18, 6:24 PM EDT | Severe Thunderstorm Warning | PHI | Middlesex, Morris, Somerset | 66 min |
| Aug 18, 6:36 PM EDT | Flash Flood Warning | PHI | Morris, Somerset | 5 hr |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.